It is often the physical craving for a cigarette that causes people to start smoking again. There are lots of different treatments available to help you cope with cravings and withdrawal symptoms.
Using medicines to help reduce cravings can double your chances of successfully giving up smoking. And if you also use a stop smoking service, you are up to four times more likely to become a non-smoker. If you are in hospital, you should be able to have these medicines during your stay.
Nicotine replacement therapy (NRT)
NRT works by giving your body enough nicotine to ease withdrawal symptoms and cravings when you stop smoking. It comes as:
- skin patches
- chewing gum
- mouth sprays
- nasal sprays.
You can buy these over the counter at your local pharmacy or get them on prescription from your GP or stop smoking service. Using NRT doubles your chances of stopping smoking.
This is a tablet which does not contain nicotine that can help with cravings and withdrawal symptoms when giving up smoking. Varenicline is only available on prescription. You start taking it as tablets 1 to 2 weeks before you stop smoking. A course of treatment usually lasts for 12 weeks.
Some people feel depressed while taking varenicline. This may be because they are finding it hard to cope with stopping smoking rather than being a side effect of the drug.
It is important to tell your doctor if you feel depressed, anxious or have suicidal thoughts while taking varenicline.
Bupropion is another tablet which does not contain nicotine. It works by reducing the urge to smoke and helps other withdrawal symptoms. Bupropion is not suitable for everyone and you should not take it if you have had brain or spinal cord tumours, or a history of seizures (fits). You start taking it as tablets 1 to 2 weeks before you stop smoking.
A course usually lasts for 7 to 9 weeks. The tablets are only available on prescription.
Certain medicines should not be taken with bupropion, so it is important that it is prescribed by a doctor who knows your medical history and any other medicines you might be taking. Some people feel depressed while taking bupropion, but this also could be caused by the withdrawal symptoms from stopping smoking. It is important to tell your doctor if you feel depressed, anxious or have suicidal thoughts while taking bupropion.